Colorado, 2021

Funnel Cloud in Colorado, September 12, 2021

September 12, 2021 · NWS PUB · 1 event in 1 county or zone

Scattered storms were possible over and near the mountains, northern El Paso county, and far eastern plains on this day. Widespread severe weather was not expected, however, a few stronger storms did develop and one storm across El Paso county did produce a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Scattered storms were possible over and near the mountains, northern El Paso county, and far eastern plains on this day. Widespread severe weather was not expected, however, a few stronger storms did develop and one storm across El Paso county did produce a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 12, 11:21 AM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 12, 11:21 AM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1221 PM MDT Sun Sep 12 2021

.UPDATE...
Issued at 1221 PM MDT Sun Sep 12 2021

No real big change with the forecast for this afternoon and
evening, with scattered storms still possible over and near the
mountains, northern El Paso county, and far eastern plains. Latest
radar trends showing scattered showers and isolated thunderstorms
already beginning to develop over and near the mountains. The
rather weak instability is helping to keep any development on the
weaker side. While similar development will be possible this
afternoon over/near the mountains, a continued weak trend is
expected at this time.

Additional development around the Palmer Divide and northern El
Paso area is expected by mid afternoon and continue through early
evening. Daytime mixing of dry air is helping to limit instability
in this location, and that is expected to remain through the day.
This limited instability should keep any development sub-severe,
though stronger low/mid level convergence and upslope flow could
help to support a stronger storm or two.

By early this evening, focus for any additional development will
shift to the eastern plains mainly along and north of Highway 50.
Forecast soundings continue to show some really dry air in place,
that could be another limiting factor. However, surface trough and
low/mid level baroclinic zone along with an instability axis trying
to inch its way west could be enough support/focus to provide at
least an isolated storm or two. If any storm does develop this
evening, it will have the potential to become strong to severe
given the much higher shear and instability in place.

&&

.SHORT TERM...(Today and tonight)
Issued at 343 AM MDT Sun Sep 12 2021

...A strong storm or two possible over the plains this
afternoon/evening....

Currently...

A weak cool front was pushing south over the eastern plains. This
diffuse boundary was located roughly along the US-50 corridor and
was gradually pushing southward. A few weak showers were noted over
far NE CO, with a more stout round of shower over the higher terrain
of NW CO.

Today...

Somewhat cooler weather is expected today over the forecast area and
we will likely see some showers by late in the day, generally N of
US50. Max temps today will be about 4 to 8F degrees cooler than
yesterday and we will likely not see any records broken on the
plains. However, KALS may once again see another record broken as
the forecasted high is 86 and the record for the date is 84.

As for precip, I am pretty confident we will see some scattered
storms over parts of the region by late today, with the best chance
of one or two storms over N El Paso county after 4 pm. Cant rule out
a strong storm given the favorable CAPE (500-1000 J/kg) and shear
(~30 knts), and a marginal severe storm will be possible.

Expect max temps this afternoon over the plains ranging from the mid
80s to mid 80s, with L/M80s over the valleys.

Tonight...

A better chance of a strong storm or two will develop over the far
eastern pains, generally N and E of a line roughly from KLHX to N
of KSPD. CAM guidance shows 1 or 2 storms over this region roughly
during the 02-04 UTC time frame. A better chance of severe will be
possible given higher CAPE and a bit better shear over this region,
Likewise wouldn't be too surprised to see some hail up to 1.5" and
winds up to 60-65 mph. SPC has parts of the area outlooked today;
roughly from KCOS to KLHX and then to the KLAA region.

It will be noticeably "moister" over the plains by this evening as
dewpts are likely to recover into the 50s to L60s most, if not all
of the plains. this in turn will keep the min temps up, with
readings by morning in the M50s to L60s plains.

.LONG TERM...(Monday through Saturday)
Issued at 343 AM MDT Sun Sep 12 2021

Monday:

Upper level zonal flow is expected over southern Colorado on Monday,
which will lead to relatively dry conditions across the entire
state. Isolated to scattered thunderstorms are expected over the
Pikes Peak Region and the eastern plains north of Highway 50. Main
hazards will be gusty winds up to 35 mph.

The westerly flow will aid heating up temperatures on Monday due to
downslope flow off of the Rockies leading to compressional heating.
Expect temperatures in the mid to upper 90s over the plains, the mid
to upper 80s over the mountain valleys and the 70s over Lake and
Teller Counties.

Tuesday:

Tuesday still is on track to being our best shot at a more
widespread shower and thunderstorm event across the eastern
mountains and the plains. A strong positively tilted trough will
pass over the region and its associated cold front will pass over
the plains by midday. As the front passes over the plains, around
800-1000 J/kg of CAPE and 40-50 kts of 0-6km bulk shear will be
present. Strong to severe storms will definitely be in play over the
Palmer Divide and over the eastern plains. Main hazards will be
60mph winds, 1 inch hail, and and possibly an isolated tornado,
especially if the front stalls anywhere.

Expect high temperatures to be in the low to mid 80s over the
plains, the upper 70s to low 80s over the mountain valleys, and the
60s over Lake, Teller, and northern El Paso County.

Wednesday through Saturday:

Wednesday is a transition day from northwesterly upper level flow to
southwesterly upper level flow. Both flow orientations will be dry,
but the switch will result in above average temperatures from
Thursday through Saturday. Critical fire weather conditions are
possible over the San Luis Valley, upper Arkansas River Valley, and
the I-25 corridor on Thursday and Friday. The upper level ridge
propagates over southern Colorado on Saturday resulting in weak
surface flow, therefore fire weather is less of a concern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1145 AM MDT Sun Sep 12 2021

Mainly VFR conditions with dry weather expected across the TAF
sites this period. Showers and a few thunderstorms are once again
possible around COS this afternoon through early evening though.
Do think there is a high chance for a few light showers to move
across the terminal, while the higher chances for thunder should
stay to the northeast and east. Relatively light winds, though
a period of gusty winds are expected this afternoon. Additional
gusty and variable winds will be possible across COS with any
precip development.

&&

.CLIMATE...
Issued at 343 AM MDT Sat Sep 11 2021

Here are the records high temperatures for the next few days.

Record Highs for 9/12

ALS 84 degrees set in 1990
COS 91 degrees set in 2018
PUB 97 degrees set in 2018

Record Highs for 9/13

ALS  87 degrees set in 1990
COS  94 degrees set in 1990
PUB 100 degrees set in 1990

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RODRIGUEZ
SHORT TERM...HODANISH
LONG TERM...SKELLY
AVIATION...RODRIGUEZ
CLIMATE...SKELLY
Hazardous weather outlook, Sep 12, 10:44 AM MST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1144 AM MDT Sun Sep 12 2021

COZ058>089-093>099-131745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1144 AM MDT Sun Sep 12 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A strong storm or two will be possible over parts of El Paso
county, mainly northern El Paso county late this afternoon and
early evening. Later this evening, one or two severe storms will
be possible mainly east of a line from La Junta to Springfield.
Winds of 60 to 65 mph and hail to 1.0 to 1.5 inches will be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered thunderstorms are possible over the Pikes
Peak Region and over the eastern plains, north of Highway 50 on
Monday afternoon and evening. Main hazards will be wind gusts up
to 35 mph and cloud to ground lightning.

Strong to severe thunderstorms are possible over the Palmer
Divide and the eastern plains on Tuesday afternoon and evening.
Main hazards will be 60 mph winds, 1 inch hail, cloud to ground
lightning, and an isolated tornado if the cold front stalls over
the plains. Flash flooding is also possible over the burn scars on
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over parts of the plains late this afternoon and evening.

RODRIGUEZ

The radar

The Pueblo radar (KPUX), 71 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, El Paso

When
September 12, 1:10 PM MST to 1:15 PM MST
Where
El Paso County, 4.29 mi W of Peyton
Reported by
Airplane Pilot
Coordinates
39.030, -104.560

Pilot reported funnel cloud on their way in to Colorado Springs airport, but could not be seen from the ground.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985242.